What are some of the risk factors for developing opioid-induced constipation (OIC)?

OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)
Download Transcript Download Audio
Chris Herndon, PharmD
Assistant Professor
Southern Illinois University Edwardsville
Clinical Pharmacy Specialist
St. Elizabeth’s Hospital
Belleville, Illinois
Hi, I am Chris Herndon, an associate professor with Southern Illinois University Edwardsville School of Pharmacy. So it is important to ask yourself what are the common risk factors for opioid-induced constipation before ever prescribing these agents. There are a number of risk factors that we can look at to try to anticipate which of our patients are going to have the most problems with this disorder. The first one is our female patients; female patients are more likely to develop OIC than their male counterparts. The older your patient is, specifically age greater than 70, may predispose your patients to opioid-induced constipation. It is also important to look at the medications the patient is currently on. There is a number of different medications that can cause constipation and further create problems with opioid-induced constipation when those medications are used concurrently. Some of these can include our anticholinergic agents, medications that contain magnesium or calcium, we can also have antihistamines, as well as a number of the different antidepressants. Last but not least, some of our diuretics, especially if we are creating a hypovolemic state can predispose a patient to opioid-induced constipation. It is also important to look at the dose that the opioid will be prescribed at; the higher the dose obviously the more likely there is to be problems with the patient’s ability to go to the bathroom. And we also have the type of opioid as well as the route of administration, and while this can be somewhat controversial, we have been able to show that different types of opioids affect people differently. Sometimes rotating between opioids can lessen the effects of opioid-induced constipation or even changing the route of administration.
Last modified: May 24, 2013
Related Items by Category
What are the current standards of care or guidelines in opioid-induced constipation (OIC)?
OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)
Do the new agents for opioid-induced constipation (OIC) have any adverse effects?
OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)
Will patients build a tolerance to opioid-induced constipation (OIC) over time?
OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)
How do you assess opioid-induced constipation (OIC)?
OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)
Related Items by Author
How do you assess opioid-induced constipation (OIC)?
Chris Herndon, PharmD
OIC FAQs published on May 24, 2013 in Opioid-Induced Constipation (OIC)